Wyoming, 2013

Flash Flood in Wyoming, July 28, 2013

July 28, 2013 · NWS UNR · 1 event in 1 county or zone

A nearly stationary thunderstorm produced three to six inches of rain over portions of southern Weston County, which caused flash flooding along Lion Creek and extensive damage to a ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A nearly stationary thunderstorm produced three to six inches of rain over portions of southern Weston County, which caused flash flooding along Lion Creek and extensive damage to a ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 7:25 PM MST, 35 minutes earlier.

Area forecast discussion, Jul 28, 7:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT SUN JUL 28 2013

.UPDATE...
ISSUED AT 815 PM MDT SUN JUL 28 2013

WITH THE EXCEPTION OF A COUPLE OF WEAK CELLS IN SOUTHERN CAMPBELL
AND SOUTHWEST WESTON COUNTIES THE EVENING THUNDERSTORM ACTIVITY
HAS BECOME DISORGANIZED AND WEAKENED. THE BROAD AREA OF LIGHT RAIN
AND EMBEDDED SHOWERS IS MOVING SOUTHEASTWARD THROUGH NORTHEASTERN
WYOMING WITH THE MID LEVEL SHORT WAVE RESPONSIBLE FOR THE
AREA OF UPPER LEVEL ASCENT BETWEEN THE OLD FRONTAL BOUNDARY AND
THE BLKHLS. ISOLATED MODERATE TO BRIEFLY STRONG THUNDERSTORMS ARE
STILL POSSIBLE THROUGHOUT THE EVENING HOURS.

UPDATE ISSUED AT 527 PM MDT SUN JUL 28 2013

A NORTH/SOUTH ZONE OF MODERATE INSTABILITY JUST EAST OF A
STATIONARY NORTH/SOUTH FRONT OVER EASTERN WYOMING IS SUPPORTING
SCATTERED LIGHT TO MODERATE THUNDERSTORMS THIS EVENING. BULK SHEAR
VALUES IN THE 25 TO 40 KT RANGE WILL SUPPORT BRIEFLY MODERATE
UPDRAFTS. THE WEAK TSRA ACTIVITY OVER NORTHEAST WYOMING WILL
CONTINUE TO DRIFT SLOWY EASTWARD INTO THE EVENING HOURS...LIKELY
MOVING INTO THE BLKHLS DURING THE LATE EVENING HOURS. INDIVIDUAL
STORM MAY PRODUCE PENNY SIZE HAIL AND BRIEF HEAVY RAIN.

&&

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 224 PM MDT SUN JUL 28 2013

19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH LEE
TROUGH INTO CENTRAL CO. LATEST MESOANALYSIS HAD 500J/KG MLCAPE WITH
MLCIN ABOUT GONE OVER NORTHEAST WY/SOUTHWEST SD. CONVERGENCE ON
NORTH SIDE OF BLACK HILLS SUPPORTING MULTICELL SLOW-MOVING OUTFLOW
DOMINATED CONVECTION. 0-6KM BULK SHEAR AROUND 15M/S...SO
ORGANIZED SUSTAINED ROTATING UPDRAFTS WILL BE UNLIKELY. ACTIVITY
WILL CONTINUE TO EXPAND OVER THE CWA THIS AFTERNOON/EVENING
COINCIDENT WITH DIURNAL CYCLE AND WEAK WAVES MOVING ACROSS CWA UNDER
WESTERLY FLOW ALOFT. 850-300MB MEAN WIND 5-10KTS AND PWATS FROM
100-150 PERCENT OF NORMAL SUPPORT CONTINUED MENTION OF LOCALLY HEAVY
RAINFALL AMOUNTS. TEMPERATURES TONIGHT WILL BE NEAR GUIDANCE.

MONDAY...SHORTWAVE WITH 45KT MID-LEVEL JET STREAK WILL MOVE FROM ID
INTO EASTERN MT. LEE TROUGH WILL MOVE INTO NORTHEAST WY WITH MODEST
EASTERLY LOW LEVEL BOUNDARY LAYER FLOW AHEAD OF IT. TD/S FROM 55-60F
WILL CONJURE 1-1.5J/KG MLCAPE BY AFTERNOON. MLCIN ERODES FAIRLY
QUICKLY AS SYNOPTIC SCALE FORCING AND SURFACE CONVERGENCE COMBINE TO
PRODUCE TSRA. 0-6KM BULK SHEAR INCREASES TO 20-25M/S...ESPECIALLY
ACROSS THE NORTH. SEVERE THUNDERSTORMS WILL BE POSSIBLE UNLESS CLOUD
COVER/ONGOING TSRA HANG AROUND INTO THE MORNING HOURS FROM TONIGHT.
TEMPERATURES WILL BE TRICKY...BUT GIVEN ENOUGH SUNSHINE READINGS
SHOULD APPROACH GUIDANCE VALUES. ACTIVITY WILL CONTINUE MONDAY NIGHT.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 224 PM MDT SUN JUL 28 2013

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA AS A
SERIES OF DISTURBANCES MOVE THROUGH WESTERLY FLOW. THIS WILL BRING A
DAILY CHANCE OF THUNDERSTORMS WITH TEMPERATURES SLIGHTLY BELOW
SEASONAL AVERAGES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED
AT 527 PM MDT SUN JUL 28 2013

SCT TSRA WILL CONTINUE THROUGH THE EVENING HOURS...WITH SHORT
LIVED MODEERATE UPDRAFTS AND SMALL HAIL POSSIBLE MAINLY OVER
NORTHEAST WYOMING AND THE BLKHLS. LCL IFR CONDITIONS ARE POSSIBLE
IN THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...CARPENTER
SHORT TERM...WFO UNR
LONG TERM...WFO UNR
AVIATION...CARPENTER
Hazardous weather outlook, Jul 28, 3:10 AM MST, 16 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SUN JUL 28 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
410 AM MDT SUN JUL 28 2013 /510 AM CDT SUN JUL 28 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT...MAINLY OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA. ISOLATED SEVERE WEATHER WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA EACH DAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
HOWEVER...ISOLATED SEVERE WEATHER WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

JC

In the hours before

Special weather statement, Jul 28, 3:31 PM MST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT SUN JUL 28 2013

WYZ054-282315-
NORTHERN CAMPBELL WY-
431 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
515 PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF RECLUSE...OR 32 MILES NORTH OF
DOWNTOWN GILLETTE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CAMPBELL COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4491 10572 4496 10526 4464 10521 4464 10590
TIME...MOT...LOC 2231Z 292DEG 13KT 4475 10550

CARPENTER
Special weather statement, Jul 28, 4:00 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
500 PM MDT SUN JUL 28 2013

WYZ055-058-282345-
SOUTHERN CAMPBELL WY-WESTON WY-
500 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND
SOUTHWESTERN WESTON COUNTIES UNTIL 545 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF ROCHELLE...OR 21 MILES SOUTHEAST
OF WRIGHT...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4369 10486 4349 10483 4350 10534 4367 10535
TIME...MOT...LOC 2300Z 278DEG 13KT 4356 10515

CARPENTER
Special weather statement, Jul 28, 4:57 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
557 PM MDT SUN JUL 28 2013

WYZ056-058-290045-
WESTERN CROOK WY-WESTON WY-
557 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN CROOK AND
NORTHERN WESTON COUNTIES UNTIL 645 PM MDT...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF UPTON...OR 28 MILES SOUTHWEST OF
SUNDANCE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4419 10497 4418 10451 4402 10446 4406 10498
TIME...MOT...LOC 2357Z 280DEG 11KT 4413 10478

CARPENTER
Special weather statement, Jul 28, 5:01 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
601 PM MDT SUN JUL 28 2013

WYZ056-290045-
WESTERN CROOK WY-
601 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
645 PM MDT...

AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF NEW HAVEN...OR 41 MILES
NORTHWEST OF SUNDANCE...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CROOK COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4501 10507 4500 10448 4481 10445 4479 10448
      4476 10507
TIME...MOT...LOC 0001Z 261DEG 18KT 4485 10491

CARPENTER
Special weather statement, Jul 28, 5:17 PM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT SUN JUL 28 2013

WYZ058-290100-
WESTON WY-
617 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WESTON COUNTY UNTIL 700
PM MDT...

AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ROCHELLE...OR 28 MILES EAST OF
WRIGHT...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN WESTON COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4382 10505 4394 10475 4377 10463 4360 10506
TIME...MOT...LOC 0017Z 228DEG 16KT 4373 10493

CARPENTER
Special weather statement, Jul 28, 5:56 PM MST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT SUN JUL 28 2013

WYZ054-055-290145-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
656 PM MDT SUN JUL 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 745
PM MDT...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF DOWNTOWN GILLETTE...MOVING EAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SOUTHERN PARTS OF GILLETTE AND HIGHWAYS 50 AND 59
SOUTH OF GILLETTE.

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 118 AND
127...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4431 10561 4424 10512 4404 10524 4416 10569
TIME...MOT...LOC 0055Z 291DEG 12KT 4420 10550

CARPENTER

The radar

The Rapid City radar (KUDX), 178 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Weston

When
July 28, 8:00 PM MST to 10:00 PM MST
Where
Weston County, 2.04 mi NE of Rochelle to 6.5 mi SE of Rochelle
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.620, -104.940

A flash flood collapsed a house foundation, washed away two pole barns, and swept away the contents of a shop building on a ranch. Lion Creek overtopped Lynch Road, damaging the culvert and downstream side of the road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469287.